Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Gaylord, MI

July 17, 2003Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 17, 2003, 2:29 PM EDT for Missaukee County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 2:29 PM EDT (18:29 UTC)
Expired
Jul 17, 2003, 3:00 PM EDT
In force
31 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS53 KAPX 171829
SVRAPX
MIC113-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
228 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 300 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF LUCAS...OR ABOUT 6 MILES
  SOUTH OF LAKE CITY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  FALMOUTH AROUND 235 PM EDT
  VOGEL CENTER AROUND 240 PM EDT
  MODDERSVILLE AROUND 250 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4425 8534 4435 8523 4419 8486 4416 8486
          4416 8534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:15 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 10:15 AM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT THU JUL 17 2003

COLD FRONT HAS CLEARED EASTERN UPPER MICHIGAN AND NOW PRESSING
THROUGH THE TIP OF THE MITT COUNTIES. FORCING CONTINUES TO INCREASE
ACROSS NORTHERN LOWER MICHIGAN ON THE WARM SIDE OF FRONTOGENETIC MAX
OVER LAKE SUPERIOR...INTERSECTING BAND OF CONDITIONALLY UNSTABLE MID
LEVEL LAPSE RATES FROM NORTHERN WI ACROSS NORTHERN LOWER MI (QUITE A
BIT OF ACCAS OVER THE AREA THIS MORNING). THUS...DESPITE RELATIVELY
DRY ATMOSPHERE OVER THE REGION RADAR PLOTS SHOWING SHOWERS AND
THUNDERSTORMS FLARING UP A BIT OVER WI AND NORTHERN LOWER MI
PRIMARILY SOUTH OF A LINE FROM THE DOOR PENINSULA EASTWARD INTO
CENTRAL LK HURON.

QUESTION FOR THE AFTERNOON THEN BECOMES HOW MUCH SURFACE BASED
INSTABILITY CAN BE GENERATED AHEAD OF THE FRONT TO AUGMENT ONGOING
(ELEVATED) SHOWER/THUNDERSTORM COVERAGE AS THE FRONT PRESSES THROUGH
NORTHERN LOWER MI.

CURRENT TIMING BRINGS FRONT SOUTH INTO THE M-72 CORRIDOR THEN ACROSS
ARENAC/GLADWIN COUNTIES BY 5 PM OR SO. MODIFIED SOUNDINGS AHEAD OF
THE BOUNDARY WITH 78/64 SFC PARCEL GENERATING SBCAPES OF 1200 J/KG
THIS AFTERNOON...AND LAPS PLOT ALREADY DEPICTING 500-1000 J/KG AS OF
9 AM. LOW LEVEL CONVERGENCE WITH THE FRONT NOT OVERLY IMPRESSIVE BUT
COMBINED WITH THE FRONTOGENETIC FORCING ALREADY OVER THE AREA PLAN ON
KEEPING SCATTERED SHOWERS/TSTMS GOING THROUGH THE AFTERNOON FOR
AREAS SOUTH OF M-72...AND EVEN LINGERING INTO THE EVENING IN THE
EXTREME SOUTHERN COUNTIES. NORTH OF M-72...EXPECT SHOWERS/THUNDER TO
BE RELATIVELY SHORT LIVED (ALREADY DONE IN E UPPER MI) AS THE FRONT
SLIPS THROUGH BY EARLY AFTERNOON...AND WILL ADJUST GRIDS/ZONES
ACCORDINGLY.

SEVERE WEATHER DOES NOT APPEAR TO BE MUCH OF A THREAT THIS AFTERNOON
WITH WIND FIELDS 35 KNOTS OR LESS THROUGH 500 MB AHEAD OF THE
FRONT...AND WET BULB ZERO HEIGHTS RUNNING AROUND 12 K FEET. BUT OF
COURSE WILL MONITOR THUNDERSTORMS DURING THE COURSE OF THE AFTERNOON.

.APX...NONE.

ADAM
Hazardous weather outlook, Jul 17, 11:04 AM EDT, 3 hours 25 minutes before
MIZ008-015>036-041-042-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THROUGH 700 PM...PRIMARILY SOUTH OF M-72. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY...THEN AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.